When it comes to oral contraceptives, it might be a surprise to learn that hair loss is actually a common side effect! The pill has been in popular use since the 1960s, and its uses go well beyond just birth control. It helps many women keep their menstruation cycles regular, decrease symptoms of PMS, and even regulate hormones and alleviate acne. While the pill has many benefits, it may also cause hair loss.
Primarily, the pill is meant to suppress ovulation by using the hormones estrogen and progestin to block fertility. Consequently, hormones are also the main trigger for hair loss, which means that the pill puts you at risk of losing your hair. In addition to this latent risk, some women are more predisposed than others to hormone-related hair loss and have an increased likelihood of experiencing it as a side effect of using the pill.
The result of hair loss varies when it’s triggered by the pill. It can range from minimal to drastic loss, and it may not even occur until well after you have stopped taking the pill. While we aren’t arguing the safety or effectiveness of oral contraceptives, we do think that women should be forewarned that the pill might cause them hair loss. By being aware of this side effect, we hope more women can make more informed decisions about their bodies and how best to approach birth control.
If you fear you’re suffering from hormone-related hair loss, we can help you with nonsurgical hair replacement solutions and styling options. Contact us today for a free consultation!